A nonsmooth exponential

Volume 155 / 2003

Esteban Andruchow Studia Mathematica 155 (2003), 265-271 MSC: 46L51, 58B10, 58B25. DOI: 10.4064/sm155-3-5


Let ${\cal M}$ be a type II$_1$ von Neumann algebra, $\tau $ a trace in ${\cal M}$, and $L^2({\cal M},\tau )$ the GNS Hilbert space of $\tau $. If $L^2({\cal M},\tau )_+$ is the completion of the set ${\cal M}_{\rm sa}$ of selfadjoint elements, then each element $\xi \in L^2({\cal M},\tau )_+$ gives rise to a selfadjoint unbounded operator $L_\xi $ on $L^2({\cal M},\tau )$. In this note we show that the exponential $\mathop {\rm exp}\nolimits :L^2({\cal M},\tau )_+ \to L^2({\cal M},\tau )$, $\mathop {\rm exp}\nolimits (\xi )=e^{iL_\xi }$, is continuous but not differentiable. The same holds for the Cayley transform $C(\xi )=(L_\xi -i)(L_\xi +i)^{-1}$. We also show that the unitary group $U_{\cal M}\subset L^2({\cal M},\tau )$ with the strong operator topology is not an embedded submanifold of $L^2({\cal M},\tau )$, in any way which makes the product $(u,w) \mapsto uw$ ($u,w\in U_{\cal M}$) a differentiable map.


  • Esteban AndruchowInstituto de Ciencias
    Universidad Nacional de Gral. Sarmiento
    J. M. Gutierrez entre J. L. Suarez y Verdi
    (1613) Los Polvorines, Argentina

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image